Wyoming, 2018

Winter Storm in Wyoming, November 23 to 24, 2018

November 23 to 24, 2018 · NWS RIW · 9 events in 9 counties and zones

A cold front swept across western and central Wyoming from Friday into Saturday and brought heavy snow and difficult travel conditions to many areas. The heaviest snow fell in Absarokas where 21 inches fell in Pahaska.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front swept across western and central Wyoming from Friday into Saturday and brought heavy snow and difficult travel conditions to many areas. The heaviest snow fell in Absarokas where 21 inches fell in Pahaska. A foot or more of new snow also fell in portions of Yellowstone Park and the Tetons. The heaviest snow in the lower elevations fell in northern Wyoming. Some notable amounts include 10 inches at Bondurant, 9 inches in Cody and 10 inches in Thermopolis. Even in areas that received less snow, the combination of snow, gusty wind and black ice from rapidly falling temperatures brought very difficult travel conditions. Interstates 25 and 80 were shut down for a time, as well South Pass over the Wind River Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 23, 11:08 AM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Nov 23, 11:08 AM MST, 3 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Riverton WY
1108 AM MST Fri Nov 23 2018

.SHORT TERM...Today through Sunday night

Overview...The forecast area remains poised for active weather today
and Saturday, as a significant storm system/low pressure center,
originating over AK/the North Pacific, moves onshore over the PACNW
this afternoon. This storm will bring a cold front and enough
Pacific moisture for moderate snow across the far west. This system
will move across E ID/SW WY/NW CO tonight into Saturday, before
exiting over the Central Plains Saturday night. Heavy amounts of
snow will be possible for the far west, along with strong northwest
winds behind the cold front across southern portions late tonight
into Saturday morning.

Synopsis...A lead shortwave, that is currently moving over ID, will
bring a quick burst of snow early this morning to the far west.
Snowfall amounts of 1 to 2 inches in the valleys and 2 to 3 inches
in the mountains will occur by sunrise today. Light snow will
continue to linger, with mainly flurries between 10am and 2pm. Snow
will then increase through the rest of the afternoon, as another
shortwave ahead of the main storm system brings a swath of Pacific
moisture to the region. Moderate, with periods of heavy snow, will
then occur across the far west after 00Z Saturday. This will
continue through the overnight hours, before winds turn NW behind
the cold front. This front will enter northwest portions after 06Z
Saturday and quickly pass through the rest of the forecast area by
15Z. 700mb WNW winds will occur behind the front, which will not be
as conducive for favorable orographics. This, coupled with
downsloping winds and drier air, will keep additional snow amounts
relatively light Saturday afternoon.

The main impact with the aforementioned 700mb winds will be speeds
of 40 to 50kt ahead and behind the cold front. High winds will occur
in wind prone locations, like the Wind Corridor, this afternoon.
These winds will subside briefly this evening, before increasing
again late tonight. The strong winds tonight will mainly occur
across southern portions and continue through Saturday morning, as
the cold front blasts through the area. The I-80 corridor will be
significantly impacted, as most of the snow will fall as the cold
front moves across the area. This, coupled with the strong winds,
will create blizzard-like conditions. Depending on how much snow
falls during the 06Z - 15Z period, there could be ground blizzard
conditions that continue Saturday afternoon.

Impacts for areas east of the Divide, will be relatively minor in
comparison. In addition to the high winds to impact areas from
Jeffrey City to Natrona County this afternoon, gusty N to NW winds
of 30 to 40 mph will occur over the Bighorn and Wind River basins
and the I-25 corridor Saturday afternoon. Snow will be light for
most areas east of the Divide, although there could be a quick burst
of 1 to 2 inches Saturday afternoon from Jeffrey City and much of
Natrona County. This could lead to near-whiteout conditions in these
areas.

Forecast snowfall amounts remain on track, with 4 to 8 inches in the
western valleys, 12 to 24 inches in the western mountains; 2 to 3
inches across the I-80 corridor; 1 to 2 inches east of the Divide.

Snow will quickly end across the area Saturday night, as the storm
system exits over the Central Plains. Conditions will be dry and
cold Sunday.

.LONG TERM...Monday through Friday

Overview...Dry and cool conditions will prevail across the area
on Monday. A series of Pacific storm systems will bring chances of
snow mainly along and west of the Continental Divide Tuesday
through Friday. Temperatures will be close to seasonal normals
Tuesday through Friday.

Discussion...The large-scale pattern to begin this period on
Monday features high amplitude ridge over the Intermountain West
with broad trough downstream across the central and eastern U.S.,
and zonal flow across the Pacific with 160 knot jet translating
the eastern Pacific along 40N. A dry northwest flow will prevail
over west and central Wyoming on Monday. Strong Pacific jet streak
will nose into California on Tuesday and undercut/breakdown ridge
over the Intermountain West by Wednesday. ECMWF has shown better
run-to-run consistency with evolution of southern storm track mid
to late week than GFS. ECMWF shows sub-tropical jet translating
the southern/central Rockies midweek while GFS shows less
separation between northern and southern streams. Forecast is
weighted toward ECMWF, and thus brings chances of precipitation
into the west on the fast side on Tuesday. PoPs are then trended
lower Thursday and Friday as flow becomes increasingly split with
storm track and heavier precipitation headed south of Wyoming.
Medium-range models show a very active storm track continuing
across the Pacific and western U.S. into the first few days of
December. It's beginning to look a lot like...El Nino.

&&

.AVIATION...For the 18Z TAFS through 18Z Saturday

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

The main concern through 00Z Saturday will be windy west to
southwest wind and low-level wind shear on the lee side of
mountain ranges into the adjacent foothills. Very windy southwest
wind will occur from South Pass to Casper. Otherwise, VFR
conditions will occur. Late tonight, there could be some shower
activity that spreads northeast possibly impacting southeast
Fremont into Natrona counties, as well as the northern Bighorn
Basin and Bighorn Mts. The best shot at snow will be in wake of a
cold front, which should be pushing into N Wyoming around 15Z
Saturday.

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

A break in the snow is expected for much of the area through
22Z, when terminals are expected to be VFR. After 22Z, but
especially after 01Z Saturday, conditions will once again
deteriorate as another storm system begins to spread snow back to
the area. IFR conditions are likely to develop over the far west,
including KJAC in the late afternoon or early evening spreading
east and southeast during the evening possibly impacting KRKS by
around 05Z Saturday. Blowing snow will also become an issue as the
night wears on. The snow could begin to taper off across parts of
the west toward 14Z Saturday, but blowing snow will probably
persist or get worse. Toward the tail end of the most active
weather, a heavy band of snow will move off the western mountains
and valleys and stream across Sweetwater County, including KRKS,
where this brief period of heavy snow and blowing snow, along with
high winds, will arrive around 15Z Saturday. In addition, there
will be low-level wind shear at times at area terminals through
the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 1253 AM MST Fri Nov 23 2018

A major winter storm will impact the area today and Saturday, with
significant snow amounts across the west. High to possibly strong
winds will occur across the Wind Corridor this afternoon, with
strong winds developing late tonight across the south and southwest.
These winds will continue through Saturday morning, with gusty north-
northwest winds for areas east of the Divide Saturday afternoon.
Temperatures will remain seasonal Friday before cooling for the
weekend. Despite low mixing heights, smoke dispersal will be good
Friday and Saturday because of the very windy conditions.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 5 PM this afternoon to 11 AM MST
Saturday for WYZ028>030.

Winter Weather Advisory from 6 PM this evening to midnight MST
Saturday night for WYZ019.

Winter Weather Advisory from 6 PM this evening to 11 AM MST
Saturday for WYZ026.

Winter Storm Warning from 11 AM this morning to 11 AM MST
Saturday for WYZ001-002-012>015-023>025-027.

&&

SHORT TERM...LaVoie
LONG TERM...Meunier
AVIATION...Murrell/Lipson
FIRE WEATHER...LaVoie
Hazardous weather outlook, Nov 23, 2:09 PM MST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
209 PM MST Fri Nov 23 2018

WYZ001>020-022>030-241200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
209 PM MST Fri Nov 23 2018

...Winter Storm Warnings in effect for today and Saturday across
the Western Mountains and Valleys and Sweetwater County...

...Winter Weather Advisories in effect tonight and Saturday for
portions of Sublette County and the Rattlesnake Range/Green
Mountains...

...Winter Weather Advisory Johnson County Saturday...
...Winter Weather Advisory Natrona County 11 AM Saturday through 8
PM Saturday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Snow, heavy at times, along with strong west wind will result in
hazardous winter conditions across the western mountains and
valleys this afternoon. The snow will increase across southwest
Wyoming tonight. Strong wind, combined with a quick shot of snow,
could produce hazardous travel conditions along Interstate 80
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday...Hazardous travel conditions will continue during the
day along the Interstate 80 corridor, as light snow with high to
strong northwest winds continue. will create hazardous travel
conditions across central and northern Wyoming. Snow, along with
a gusty to strong north wind, will create hazardous travel
conditions across central and northern Wyoming.

Tuesday through Thursday...Chances of mainly light snow in the
western mountains and far west valleys.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts and wind gusts.
Thank you.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
November 23, 3:00 PM MST to November 24, 11:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy snow fell in portions of Yellowstone Park. The SNOTEL sites at Lewis Lake Divide, Parker Peak and Two Ocean Plateau recorded 12 inches of new snow.

Winter Storm, Teton & Gros Ventre Mountains

When
November 23, 3:00 PM MST to November 24, 11:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Tetons. The highest amount recorded was 13 inches at the Grand Targhee SNOTEL site.

Winter Storm, Jackson Hole

When
November 23, 4:00 PM MST to November 24, 11:00 AM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Heavy snow fell across much of the Jackson Valley. Snowfall amounts generally ranged from 6 to 10 inches.

Winter Storm, Upper Green River Basin Foothills

When
November 23, 7:00 PM MST to November 24, 11:00 AM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
COOP Observer
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Green River Foothills. Some of the highest snowfall amounts included 10.5 inches at Bondurant and 6 inches at Pinedale.

Winter Storm, Absaroka Mountains

When
November 23, 9:00 PM MST to November 24, 4:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Heavy snow fell in the Absarokas. The highest report was 21 inches at Pahaska. Other notable amounts included 17 inches at the Marquette SNOTEL and 12 inches at the Wapati SNOTEL site.

Winter Storm, Wind River Mountains East

When
November 24, 12:00 AM MST to 2:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A combination of snow and strong wind closed South Pass for several hours.

Winter Storm, Cody Foothills

When
November 24, 2:00 AM MST to 3:00 PM MST
Where
Cody Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Cody Foothills. The highest amount recorded was 13 inches at Wapati. The city of Cody had amounts ranging from 6 to 11 inches.

Winter Storm, East Sweetwater County

When
November 24, 5:00 AM MST to 1:00 PM MST
Where
East Sweetwater County forecast zone
Reported by
Department of Highways
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A combination of snow, wind and black ice led to closure of Interstate 80 from Rock Springs to the Carbon County line for several hours.

Winter Storm, Southwest Big Horn Basin

When
November 24, 8:00 AM MST to 4:00 PM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

Heavy snow fell throughout much of Hot Springs County. Amounts of 6 to 10 inches were measured through Thermopolis to 12 inches 8 miles WNW of Thermopolis.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788469, 788471, 788472, 788474, 788470, 788473, 788476, 788475, 788477.